Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes pain,swelling,loss of function and loss of sensation after consuming meth?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
My fiancé did meth for 3 days. He is not a habitual user as he only uses it from time to time. The last time he used was about 3 months ago. When he uses it and starts coming down his hand get very swollen and sore. Primarily his left hand. This is the worst it's been and nothing is relieving his pain. He is too embarrassed to go to the doctor. I am worried that he may have nerve damage. What can we do to lessen the pain and at what point should I try to force him to go to the doctor? What is causing his pain, swelling, loss of function, and loss of sensation?
Posted Fri, 14 Feb 2014 in Smoking and Alcohol Addiction
Answered by Dr. Chobufo Ditah 57 minutes later
Brief Answer: Get hi consulted! Detailed Answer: Hi and thank you so much for this query I am so sorry to hear about what your fiancé is going through. There are several ways of consuming meths? How did he take it? was it through an injection? I have a strong suspicion that his hand is infected. It constitutes and emergency if he wants his hand to be saved. The longer he waits, the worse it becomes with the possibility of requiring surgery to save his hand. Do all in you capacity to get hi to the hospital There is no point in being ashame to go to the hospital,. No doctor would judge hi for whatsoever. He would receive treatment and advice and not condemnation , so he has no reasons to get so scared. Please, treat this as a matter of urgency. Let him receive medical immediately. If it means calling 911, do not hesitate to. I hope this helps. I hope he accepts to change his mind and seek for medical care. Feel free to ask for clarifications pr more information if need be. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What causes pain,swelling,loss of function and loss of sensation after consuming meth? 20 hours later
He snorted the meth and we are on our way to the hospital now. What are some if the tests or treatment they should be doing for him besides trying to rule out trauma as the last er we tried to take him to treated him rudely and only tried to rule out trauma.
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer: Thanks Detailed Answer: Hi and thanks for following up with me. Your fiancé should be questioned on whether he has ever tried injectable drugs. The doctors should investigate and rule out infections like cellulitis, phebitis, erysipelas and other soft tissue infections. This would most likely not be as a result of trauma otherwise he should have memories of that. He should get a detailed interview about the onset and evolution of the pains and a detailed examination. He should also get blood tests to look for findings suggestive of an infection and an xray to evaluate the bones of the hand. Also, has he been having similar episodes to this in the past? Thanks and I wish him the best of possible outcomes. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What causes pain,swelling,loss of function and loss of sensation after consuming meth? 3 minutes later
We just finished at tge ER the didnt do any labwork. They said they just think its from his involuntary movements and history of high blood pressure. They said to just ice it and gave him a 30 day supply of norvasc. Not really satisfied because hes losing sensation, but thats all they did for him.
Answered by Dr. Chobufo Ditah 11 minutes later
Brief Answer: How old is he? Detailed Answer: High blood pressure at 30years needs further investigation. It is rare and there might actually be a cause to this. If no lab work was done, then maybe the examination does not really suggest concerning findings and I should trust their judgment. I will suggest that you follow up with the treatment and let us see what the progress would be. If it is not satisfactory, then seeking for a second opinion elsewhere may be another option. I hope he gets some relief very soon. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor